Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
- delivery of health care
- drug-related side effects and adverse reactions
- general practice
- prescription drugs
Tramadol is a widely prescribed opioid agonist that can cause addiction and can cause fatal respiratory depression. We describe two reports to prevent future deaths (PFDs) that emphasize the dangers of repeat tramadol prescribing, the importance of communicating its risks, and the need for evidence-based solutions to avoid patient harm.
This article is part of the Coroners’ Concerns to Prevent Harms series.1 It covers the two deaths from tramadol associated with repeat prescribing from two reports to prevent of future deaths.2 3
Rational therapeutics—that is, the safe, effective, and cost-effective use of medicines—requires that the reasons for prescribing a medicine should be reassessed from time to time. Where prescribing in automated systems is deemed ‘routine’ or ‘repeat’ prescribing, it may continue long after the patient benefits from treatment. This exposes the patient to the risk of inadvertent or deliberate overdose. Over time, a patient’s susceptibility to harm from a medicine may change, for example, because renal function has declined, and this further increases this risk. Long-term use—for example, of opioids, benzodiazepines, and gabapentinoids—can lead to habituation, an increase in dosage, and requests from the patient for more repeat prescriptions (‘refills’) than the prescriber may have intended originally, posing potentially serious risks.
Tramadol, an analgesic that acts as an agonist at the μ-opioid receptor and also inhibits the reuptake of norepinephrine and serotonin, was first marketed in the US in 1995 and in the UK in 1996 (see box 1). The first unequivocal case of fatal tramadol poisoning was reported in 1998.4 Death from tramadol alone was still considered rare in 2001,5 although cases of acute toxicity are a significant burden on emergency departments.6 Tramadol appears especially dangerous if taken with a benzodiazepine.7 8 Since 1994, the UK’s Yellow Card Scheme …
Contributors ARC and RF jointly decided on the subject of this article, and have made an equal contribution to the writing and editing of the manuscript.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests ARC has provided a pharmaceutical opinion on a case related to a medicine for a coroner. RF has provided medico-legal opinions on cases related to medicines for coroners and others.
Patient consent for publication Not required.
Provenance and peer review Not commissioned; externally peer reviewed.